Hail, Banner
- When
- July 15, 6:40 PM MST
- Where
- Banner County, Harrisburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.550, -103.740
Strong thunderstorm produced hailstones up to the size of nickels over the town of Harrisburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorm produced hailstones up to the size of nickels over the town of Harrisburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 4:03 PM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 503 PM MDT Thu Jul 15 2021 .SHORT TERM...(This evening through early Sunday) Issued at 200 PM MDT Thu Jul 15 2021 Current Visible Satellite loop shows pretty quiet weather so far across the region with a few showers trying to develop over the mountains early this afternoon. The primary concern will be the potential for severe thunderstorms today, with some potential on Friday as well. LAPS surface analysis shows a weak convergence boundary at the surface just west of the Laramie Range/across the Laramie Valley. Looking further up in the boundary layer shows hardly any shear with maybe 25-30 knots of effective shear across portions of the eastern plains but it's poorly defined. Expect instability to continue to increase across the region, but shear values may struggle to increase since the surface analysis still shows a surface high near across western Nebraska. Will keep an eye on this since severe weather will become unlikely if southeast winds struggle to strengthen over the eastern plains. Assuming high res models are correct, 0-6 km shear values should approach 30 to 35 knots by this evening which should be enough to generate a few strong to marginally severe thunderstorms southeast of a line from Cheyenne to Lusk. Large hail will be the primary threat with a smaller chance for strong damaging winds. Probability for severe weather is still pretty low and under 10 percent today under a marginal risk. Models show a weak vort max slowly moving across central Wyoming which may keep a few thunderstorms going through midnight tonight across the east central plains and the northern Nebraska panhandle. Warmer temperatures expected for Friday as the upper level high continues to strengthen southwest of the area. With increasing subsidence aloft and a somewhat drier airmass over the area, expect the severe weather threat to shift east into the western Nebraska panhandle through the day. Some storms may produce brief strong gusty winds and marginally severe hail well east of I-25 through Friday evening. Hot temperatures likely for the weekend with highs in the mid to upper 90s possible north of the I-80 corridor, with highs in the upper 80s to low 90s near the I-80 corridor and Colorado border. Although we can't rule out some afternoon and evening thunderstorms and widely scattered showers across the area, expect the coverage to become less each day through Sunday as the strengthening 599dm upper level high shifts northward into southwest Wyoming. .LONG TERM...(Sunday night through Thursday) Issued at 109 PM MDT Thu Jul 15 2021 Starting Monday afternoon, a ridge pattern is dominate over the region giving us no relief from the heat and dry conditions. Clear skies and low PoPs are expected in the long-term forecast; the highest chance of precipitation will most likely fall on Wednesday and Thursday afternoon with a shortwave of mositure. Total rainfall will not reach above 0.25". This shortwave will most likely include parts of Albany and Carbon counties but lower chances for the Nebraska Panhandle and areas east of Interstate 25. Pressure gradients increase along the western Nebraska Panhandle increasing wind gusts up to 25 MPH. Otherwise, this quiet pattern persist into next Thursday. Although, it is important to note that CPC has highlighted our region experiencing excessive heat Thursday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 500 PM MDT Thu Jul 15 2021 VFR to MVFR conditions expected through the forecast period for all terminals. Main concerns remain with thunderstorm potentials throughout the evening today and again tomorrow afternoon as a several disturbances are expected to clip through the CWA. Current radar imagery has captured a decent slow moving cell just to the east of Cheyenne producing one inch hail and some flooding concerns. Expecting similar setups throughout the evening till around 02z tonight, primarily east of the Laramie Range. Nevertheless, could see some storm development later tonight after 02z, but confidence remains low at this time. Moving into tomorrow, the severe threat is expected to shift eastward into the Panhandle with higher confidence for showers and thunderstorms over those terminals. Strong and erratic winds remain possible near any thunderstorm activity tonight/tomorrow. && .FIRE WEATHER... Issued at 109 PM MDT Thu Jul 15 2021 Minimal fire weather concerns late this week and through the weekend. Although a drier airmass will develop over mainly Carbon and Albany counties Friday through Sunday with minimum humidity values around 15 percent, winds will be relatively light as the upper level high pressure center strengthens over Utah/Wyoming/Colorado border. Further east, low level moisture and return flow from the central plains will keep daytime humidities above 20 to 25 percent along and east of the Interstate 25 corridor. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...AW AVIATION...MD FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 1056 AM MDT Thu Jul 15 2021 NEZ019>021-054-055-WYZ101-103-106>108-116>119-161700- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-Converse County Lower Elevations- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1056 AM MDT Thu Jul 15 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered afternoon thunderstorms are expected across far southeast WYoming into the southern Nebraska Panhandle from early afternoon through this evening. Some of these storms could become severe with large hail and strong gusty winds around 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Afternoon thunderstorms are expected to develop on a daily basis...mainly in the afternoon...in and around our southeast Wyoming mountains. Probability for thunderstorms to become severe is low .Spotter information statement... Spotter activation may be needed. NEZ002-003-095-096-WYZ102-161700- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Niobrara County- 1056 AM MDT Thu Jul 15 2021 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Afternoon thunderstorms are expected to develop on a daily basis...mainly in the afternoon. Probability for thunderstorms to become severe is low .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>115-161700- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1056 AM MDT Thu Jul 15 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this afternoon and into this evening. The probability for severe thunderstorms is low, but a few storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Afternoon thunderstorms are possible each day...mainly in the afternoon...in and around our southeast Wyoming mountains. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
533 PM MDT Thu Jul 15 2021
WYZ116>118-152345-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
533 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LARAMIE COUNTY UNTIL
545 PM MDT...
At 533 PM MDT, Doppler radar was tracking strong thunderstorms near
Whitaker, or 17 miles northwest of Cheyenne, moving southeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Horse Creek and Federal.
This includes Interstate 25 in Wyoming between mile markers 22 and
28.
LAT...LON 4140 10526 4145 10527 4150 10527 4153 10519
4150 10505 4137 10482 4128 10486 4120 10508
4128 10517
TIME...MOT...LOC 2333Z 326DEG 18KT 4137 10497
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
543 PM MDT Thu Jul 15 2021
NEZ020-054-160015-
Kimball NE-Banner NE-
543 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND
SOUTHWESTERN BANNER COUNTIES UNTIL 615 PM MDT...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Albin, or 18 miles northwest of Kimball, moving
southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Kimball and southwestern Banner Counties.
LAT...LON 4132 10404 4140 10404 4145 10399 4136 10370
4121 10395
TIME...MOT...LOC 2343Z 317DEG 10KT 4137 10396
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Thu Jul 15 2021
WYZ117-118-160015-
Central Laramie County WY-South Laramie Range Foothills WY-
546 PM MDT Thu Jul 15 2021
...SPECIAL WEATHER STATEMENT...
At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Horse Creek, or 21 miles northwest of Cheyenne, moving
southeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Horse Creek and Federal.
This includes Interstate 25 in Wyoming between mile markers 24 and
27.
LAT...LON 4138 10521 4144 10521 4147 10505 4141 10489
4132 10484 4126 10514
TIME...MOT...LOC 2346Z 317DEG 10KT 4139 10504
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
613 PM MDT Thu Jul 15 2021
NEZ020-054-WYZ108-119-160045-
Kimball NE-Banner NE-Goshen County WY-East Laramie County WY-
613 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...SOUTHWESTERN
BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL
645 PM MDT...
At 613 PM MDT, Doppler radar was tracking a strong thunderstorm near
Albin, or 32 miles northwest of Kimball, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Albin.
LAT...LON 4142 10420 4146 10426 4154 10432 4159 10426
4160 10385 4139 10389
TIME...MOT...LOC 0013Z 269DEG 22KT 4150 10416
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
650 PM MDT Thu Jul 15 2021
NEZ020-160130-
Banner NE-
650 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER COUNTY UNTIL 730
PM MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Albin, or 22 miles northwest of Kimball, moving
east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrisburg.
LAT...LON 4140 10395 4144 10403 4151 10403 4157 10401
4165 10366 4140 10356
TIME...MOT...LOC 0049Z 262DEG 22KT 4149 10394
MokrySpecial Weather Statement
National Weather Service Cheyenne WY
703 PM MDT Thu Jul 15 2021
WYZ117-118-160130-
Central Laramie County WY-South Laramie Range Foothills WY-
703 PM MDT Thu Jul 15 2021
...SPECIAL WEATHER STATEMENT...
At 703 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 10 miles west of Cheyenne, moving south at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Warren AFB and Ranchettes.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 7.
Interstate 80 in Wyoming between mile markers 348 and 359.
LAT...LON 4118 10508 4126 10501 4125 10489 4100 10483
4100 10507 4101 10507
TIME...MOT...LOC 0103Z 346DEG 26KT 4116 10498
MokryThe Cheyenne radar (KCYS), 99 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962057.